Hail, Tippecanoe
- When
- August 8, 3:01 PM EST to 3:02 PM EST
- Where
- Tippecanoe County, Lafayette
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.417, -86.867
Pulse strong to severe storms moved through central Indiana on the afternoon of 8 August 2005.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Pulse strong to severe storms moved through central Indiana on the afternoon of 8 August 2005.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 8, 2:30 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST MON AUG 8 2005 .DISCUSSION...VIS SAT SHOWS CU DEVELOPING ACROSS FA WITH CB IN NORTHERN COUNTIES. RADAR SHOWS SCT TS N OF I70 IN FA. UPR S/W ACRS FA IS ENHANCING CU AND TS. FORECAST FOCUS IS ON PRECIP CHCS FOR WEDS... MODELS IN GOOD AGREEMENT IN SHORT TERM...WILL USE A BLEND. THERE IS A STRONG RIDGE OVER INTERMOUNTAIN WEST WHICH STAYS IN PLACE FOR THE SHORT TERM. S/W CURRENTLY OVER FA WILL MOVE OUT AND HI PRES WILL BUILD IN FOR TUE. FCST SOUNDINGS SHOW STRONG CAP IN PLACE FOR TUE SO WENT DRY. FRONT ARRIVES WEDS AFT...WITH BEST 700H FRONTOGENESIS FROM NE TO SW ACROSS FA AT 21Z IN NAM. PROGGED ARRIVAL IS AT PEAK HEATING SO HAVE CHC POPS FOR WEDS AFT/EVE ALONG AND AHEAD OF THE FRONT. MODELS APPEAR TO BE HANDLING TEMPS WELL...SO DIDN/T ADJUST MUCH. NOT MUCH FOR UPR LVL FORCING IN THE PERIOD...WITH INTERMOUNTAIN RIDGE KEEPING TROFS N. WITH LACK OF UPR LVL FORCING...WENT WITH HPC FOR SLT CHC POPS /CLIMATOLOGY/ FOR THE EXTENDED. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && CP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 542 AM EST MON AUG 8 2005 INZ021-028>031-035>049-051>057-060>065-067>072-091100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 542 AM EST MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT PATCHY FOG EARLY THIS MORNING AND AGAIN LATE TONIGHT MAY BRIEFLY REDUCE VISIBILITIES TO LESS THAN A HALF OF A MILE. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. EVEN THOUGH A FEW COULD PRODUCE GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING...WE ARE NOT EXPECTING AN OUTBREAK OF SEVERE WEATHER TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FROM THE INDIANAPOLIS AREA AND SOUTHWARD ON TUESDAY. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY AND AGAIN OVER THE WEEKEND. AT THIS TIME WE ARE NOT EXPECTING THESE TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JEH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EST MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL LAFAYETTE 40.41N 86.87W
08/08/2005 0.50 INCH TIPPECANOE IN STORM CHASER
&&
SHAINESThe Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
1 hail, 1 lightning. Local standard time, as filed.
Lightning struck a home, causing a fire. The home had been the victim of another lightning-induced fire just three weeks before.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469023, 5469327.